BodyRecomposition Support Forums  

Go Back   BodyRecomposition Support Forums > General information > General diet questions
Register FAQ Members List Calendar Search Today's Posts Mark Forums Read

Reply
Thread Tools Display Modes
  #1  
Unread 06-06-2010, 10:57 AM
zariel zariel is offline
Junior Member
 
Join Date: Sep 2009
Posts: 2
Default Prescription meds & weight gain

Hello,

I have searched in vain for information on this site about my situation. About ten years ago, when I was 11 years old, I was put on medication for bipolar disorder. This medication had the undesirable side effect of causing me to gain about 40-50 pounds of fat.

Beforehand, I was a normal slightly-skinny boy, with no excess body-fat. I had no trouble maintaining my current weight.

After a year or two on this medication, my parents decided that was enough, and switched medications to one that worked w/o the weight gain side effect, after much trial and error. Since then, I am stable and doing quite fine (even today).

However, I have struggled with losing the weight I've gained on that medication, and even though recently I've lost about 5-10 pounds, my body doesn't seem to let go easy, and the process is tremendously slow.

I eat well for a man my age (21), mostly chicken & fish and fruits, with the occasional carb here and there. I admit, I'm not the biggest fan of greens, but I do get my daily dose. I don't overeat, although sometimes (less than once a week) with friends I'll choose to eat out, and the next day I almost always regret it because I've put back on a week's worth of weight in one night? I didn't even eat that much... To be honest, nobody I have lived with has ever though my diet was bad, in fact quite the opposite.

My question is, knowing my genetics (males in my family are muscularly big or skinny, but never fat) and my current situation, is it possible that this medication altered my metabolism and my ability to lose or maintain weight? Whenever I "diet" I get severe vertigo and dizziness, which I've been told is a sign of a insulin/blood sugar imbalance.

Thanks for any help,
~Alex
Reply With Quote
  #2  
Unread 06-06-2010, 05:07 PM
Morgan's Avatar
Morgan Morgan is offline
Senior Member
 
Join Date: Mar 2008
Location: Whitman, MA
Posts: 216
Default

Have you had your Bloodsugar tested? What med were you on? They have been known to cause diabetes, even in young people.

However, I have not heard of metabolic effects lasting after stopping the medication, but I will look into this further to be sure before I go spouting this out to you. But I am almost certain, once you stop the med, you will no longer have the ill effects.

That said, you would be VERY surprised at how much you eat, and eat over or close to what you need (dieting). Dieting sucks, not just for you but for everyone. It is hard, if it wasn't, it wouldn't be a bazillion dollar industry. Thing is, I wouldn't worry so much about the past medication so much as just doing a plan and sticking with it, I think that is more the issue.
Reply With Quote
  #3  
Unread 06-06-2010, 05:14 PM
Daisygirl's Avatar
Daisygirl Daisygirl is offline
Senior Member
 
Join Date: Mar 2010
Location: Ontario
Posts: 348
Default

I don't have advice - just empathy. Med side effects can be a b*tch.

You will get lots of good diet advice here.

Good luck.
Reply With Quote
  #4  
Unread 06-06-2010, 05:18 PM
em1's Avatar
em1 em1 is offline
Senior Member
 
Join Date: Jul 2008
Location: Northeast Los Angeles County
Posts: 337
Default

Dont worry, you are not putting on a week's worth of weight in one night. You can gain 5-7 lbs in one night because all the carbs you ate hold somewhere between an additional 3 to 7 times that in water weight......so dont sweat the one night pigout. As Morgan said, I would not think the previous meds would have effected anything with your metabolism. When you do "diet" just how many calories are you taking in a day and at what bodyweight?? Too low of calories and you will have too low of blood sugar and have the effects you mentioned possibly. I would have a check up and blood work done which tests blood sugar levels, cholesterol and anything else that could be applicable to your problems
Reply With Quote
  #5  
Unread 06-06-2010, 08:43 PM
lylemcd's Avatar
lylemcd lylemcd is offline
Administrator
 
Join Date: Feb 2008
Posts: 22,641
Default

Atypical antipsychotic are notorious for causing weight gain. they block a bunch of the receptors in the brain that positively regulate bodyweight.
Reply With Quote
  #6  
Unread 06-06-2010, 10:08 PM
Morgan's Avatar
Morgan Morgan is offline
Senior Member
 
Join Date: Mar 2008
Location: Whitman, MA
Posts: 216
Default

Quote:
Originally Posted by lylemcd View Post
Atypical antipsychotic are notorious for causing weight gain. they block a bunch of the receptors in the brain that positively regulate bodyweight.
yeah, I am curious what one he was on. Abilify is supposed to have a minimal effect, which is good.
Reply With Quote
  #7  
Unread 06-07-2010, 05:21 AM
BillRempel BillRempel is offline
Member
 
Join Date: Apr 2010
Posts: 45
Default

Quote:
Originally Posted by lylemcd View Post
Atypical antipsychotic are notorious for causing weight gain. they block a bunch of the receptors in the brain that positively regulate bodyweight.
1. altering calorie partitioning, check
2. altering metabolism levels, check
3. altering fat storage pattern e.g. visceral Vs. subq, check
4. altering water retention levels, check
5. altering the law of thermodynamics???

I'm not putting a check there on #5. Betting there's a natural diet & exercise modification/protocol that'll help with the bodyfat, and betting that those on the site will work.
Reply With Quote
  #8  
Unread 06-07-2010, 05:32 AM
PlankIt PlankIt is offline
Senior Member
 
Join Date: Jun 2008
Posts: 953
Default

Quote:
Originally Posted by Morgan View Post
yeah, I am curious what one he was on. Abilify is supposed to have a minimal effect, which is good.
10 years ago, though?
Reply With Quote
  #9  
Unread 06-07-2010, 05:46 AM
lylemcd's Avatar
lylemcd lylemcd is offline
Administrator
 
Join Date: Feb 2008
Posts: 22,641
Default

Quote:
Originally Posted by BillRempel View Post
1. altering calorie partitioning, check
2. altering metabolism levels, check
3. altering fat storage pattern e.g. visceral Vs. subq, check
4. altering water retention levels, check
5. altering the law of thermodynamics???

I'm not putting a check there on #5. Betting there's a natural diet & exercise modification/protocol that'll help with the bodyfat, and betting that those on the site will work.
Who said anytihng about altering the laws of thermodynamics. But the same mechanisms by which 1-4 happen can also reduce energy expenditure. I believe this has been shown for the drugs as well (got a big review paper I need to read about it).
Reply With Quote
  #10  
Unread 06-07-2010, 08:51 AM
BillRempel BillRempel is offline
Member
 
Join Date: Apr 2010
Posts: 45
Default

Quote:
Originally Posted by lylemcd View Post
Who said anytihng about altering the laws of thermodynamics. ...
I did, because I wanted to specifically point out where the (majority of the, at least) solution is. Since the laws of thermodynamics arenít changed, step one is consuming less than one is burning.

Even if the other things are altered by meds, even if energy expenditure is reduced by the meds, consuming less than is being burnt will still work, right?

It just seemed to me that the majority of the responses were overlooking this simple point.

Remainder of the solution might involve tweaking partitioning, mobilization, insulin sensitivity, etc., through dietary modification and exercise techniques detailed on the site and the forum.

Standard disclaimer, not medical advice, talk to your doctor, yada yada blah blah blah.
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump


All times are GMT -6. The time now is 11:08 AM.


Powered by vBulletin® Version 3.6.8
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.